Anticoagulant-associated intracerebral hemorrhage.
Semin Neurol. 2010 Nov;30(5):565-72
Authors: Flaherty ML
The incidence of anticoagulant-associated intracerebral hemorrhage (AAICH) quintupled during the 1990 s, probably due to increased warfarin use for the treatment of atrial fibrillation. Anticoagulant-associated intracerebral hemorrhage now accounts for nearly 20% of all intracranial hemorrhage (ICH). Among patients using warfarin for atrial fibrillation, the annual risk of ICH in trials is 0.3 to 1.0%. Predictors of potential anticoagulant-associated hemorrhage are increasing age, prior ischemic stroke, hypertension, leukoaraiosis, the early period of warfarin use, higher intensity anticoagulation, and antiplatelet use in addition to anticoagulation. Compared with other intracranial hemorrhage patients, anticoagulated patients have a greater risk of hematoma expansion, subsequent clinical deterioration and death, necessitating vigorous reversal of their coagulopathy. Recommended methods of warfarin reversal are administration of intravenous vitamin K and either prothrombin complex concentrates or fresh frozen plasma. Reversal of unfractionated heparin is accomplished with intravenous protamine sulfate. Surgical treatment of intracranial hemorrhage may be life saving in select cases, but has not reduced morbidity or mortality in large randomized trials.
PMID: 21207349 [PubMed - indexed for MEDLINE]